Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 183, NWS Bismarck, ND

August 27, 2002McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2002, 5:42 PM CDT for McHenry County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2002, 5:42 PM CDT (22:42 UTC)
Expired
Aug 27, 2002, 6:45 PM CDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County McHenry County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 4:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
1358 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

094 
WUUS53 KBIS 272242
SVRBIS
NDC049-272345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
542 PM CDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 645 PM CDT

* AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER VOLTAIRE...OR ABOUT 29 MILES SOUTHEAST OF
  MINOT...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERGEN AT 555 PM CDT
  KARLSRUHE AT 620 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR CENTRAL NORTH DAKOTA.

LAT...LON 4800 10094 4787 10081 4815 10026 4835 10053

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:50 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 27, 2:50 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT TUE AUG 27 2002

A CONCERN EXISTS AGAIN THIS AFTERNOON AND EVENING FOR A FEW SEVERE
THUNDERSTORMS...EXPECIALLY IN THE NORTHEAST PART OF THE FORECAST AREA
WHERE MID LEVEL WESTERLY FLOW IS STRONGEST WITH DEEP VERTICAL SHEAR.
THE CHANCE OF THUNDERSTORMS WILL DECREASE SHARPLY LATE TONIGHT AS THE
WESTERN UPPER TROUGH SHEARS OFF WITH THE NORTHERN BRANCH
MOVING INTO SOUTHERN MANITOBA. A SHORT DRY PERIOD IS LIKELY WED
AND WED NIGHT...BUT A CHANCE OF THUNDERSTORMS WILL RETURN THURSDAY
AS UPPER FLOW BECOMES SOUTHWEST IN ADVANCE OF A DIGGING WEST COAST
TROUGH.

FOR THE EXTENDED FORECAST...SHORT WAVES IN A SOUTHWEST FLOW WILL
MAINTAIN A CHANCE OF THUNDERSTORMS INTO SUNDAY. THE MEDIUM RANGE
MODELS THEN SHOW THE MAIN ENERGY SHIFTING NORTH INTO CANADA AS
A CLOSED LOW DEVELOPS IN CENTRAL SASKATCHEWAN. THE MRF DEPICTS
DRY PACIFIC HIGH PRESSURE ENTERING THE REGION MONDAY.

.BIS...NONE.

LM

In the hours before

Local storm report, Aug 27, 5:31 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

531 PM CDT TUE AUG 27 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0440 PM    6 SW KENMARE              ND   1.75 INCH HAIL

08/27/02   WARD                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:10 PM CDTSevere Thunderstorm WarningBISRolette35 min
Aug 26, 7:36 PM CDTSevere Thunderstorm WarningBISBottineau54 min
Aug 26, 7:48 PM CDTSevere Thunderstorm WarningBISMcHenry57 min
Aug 26, 11:35 PM CDTSevere Thunderstorm WarningBISStutsman40 min
Aug 27, 4:21 PM CDTSevere Thunderstorm WarningBISRenville, Ward39 min
Aug 27, 4:22 PM CDTSevere Thunderstorm WarningBISMountrail23 min
Aug 27, 4:48 PM CDTSevere Thunderstorm WarningBISWard27 min
Aug 27, 4:50 PM CDTTornado WarningBISWard25 min
Aug 27, 4:50 PM CDTTornado WarningBISWard25 min
Aug 27, 5:19 PM CDTSevere Thunderstorm WarningBISRenville, Ward41 min
Aug 27, 6:48 PM CDTSevere Thunderstorm WarningBISMcHenry57 min
Aug 27, 6:59 PM CDTSevere Thunderstorm WarningBISRolette46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.